Minnesota, 2016

Flash Flooding and Hail in Minnesota, August 29, 2016

August 29, 2016 · NWS MPX · 6 events in 3 counties and zones

The late afternoon of Monday, August 29th, a line of thunderstorms developed in central Minnesota, north of Mora. These storms slowly moved southward across Mille Lacs County and trained from west to east during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The late afternoon of Monday, August 29th, a line of thunderstorms developed in central Minnesota, north of Mora. These storms slowly moved southward across Mille Lacs County and trained from west to east during the evening. Rainfall rates were nearly 1-2 inches per hour, which total around 4-6 inches across portions of Benton and Mille Lacs counties by the late evening. The worst area was near Milaca which had flood waters up to car bumpers. Some hail also fell across central and east central Minnesota during the evening, but all of the hail was sub-severe and mainly pea size. The largest hailstone was nickel size and fell near Forest Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 2:06 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 2:06 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT MON AUG 29 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Aug 29 2016

Surface analysis shows a cold front extending from northwestern MN
across eastern SD early this afternoon, along with an outflow
boundary over south central MN from earlier convection. Surface
dewpoints locally in the warm sector ahead of the main front are in
the upper 60s to lower 70s, with plenty of sunshine breaking out to
aid destabilization. Mid level lapse rates around 7-7.5C will
combine with the increasing MLCAPES to spark thunderstorm
development in the vicinity of the front. The only limiting factor
is shear, which is not impressive. Therefore the threat for severe
weather remains limited but not out of the question. Given the slow
storm motion heavy rainfall will be a concern as well, and will have
to monitor the threat for a Non-supercell tornado or two over south
central MN in the vicinity of the outflow boundary.

In the wake of the convection late tonight winds are fairly weak and
we may see enough clearing to result in fog development with the
moist ground conditions.

Tuesday should bring continual clearing, with mostly sunny skies by
mid to late afternoon. Highs will still be a bit above normal, and
range in the upper 70s to around 80.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Aug 29 2016

The longer term concern remains the dry trend through the rest of
the work week...and timing of next trough and surface front into
next weekend.

Cool and dry high pressure will move across the region during the
week. The coolest day appears to be Thursday...with slow moderation
thereafter as upper heights rise/ridging and southerly surface
flow develops. The GFS and ECMWF have similar timing in passage of
the front on Labor Day. The GFS ensemble mean is a little slower
but the trough associated with this system appears to be quite
strong. Forcing will be directed favorably along the front for at
least the possibility of heavy rain. Filtered CWASP is pointing
toward a severe weather threat as well...as several of those
parameters are looking favorable for Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 29 2016

The primary TAF concern is timing of shower and thunderstorm
activity this afternoon and tonight. The cold front of interest
was stretching from eastern South Dakota across northwestern
Minnesota at TAF issuance, while an outflow boundary (generated
from earlier thunderstorm activity) was found across south
central MN. Spotty shra/ts development is possible this afternoon
in the vicinity of the old outflow boundary, although that should
stay south of the TAF sites and therefore the main show will be
tied to the approaching front. Have delayed the onset of activity
a bit due to a slightly slower frontal timing. Expect shra/ts to
start to develop in the northwest (KAXN) around 21z, then drift
east-southeast toward KSTC/KRWF around 23z, and reach KMSP after
00z (most likely closer to 02z). MVFR vsbys/cigs will be possible
for a several hour window after onset, and then some additional
showers are possible early Tuesday morning with the frontal
passage. Outside of the precipitation time frames, VFR conditions
will prevail. South winds ahead of the front will gradually shift
to the northwest then north-northeast behind the front.

KMSP...
SHRA/TS activity is expected to impact KMSP a bit later, and it is
now looking more like 02z and after. The window for thunder looks
to be 02z-06z with scatter showers possible with the frontal
passage around/after daybreak Tuesday.

/OUTLOOK FOR KMSP/
TUE NIGHT...VFR. Wind N 5 kts.
WED...VFR. Wind NNE 5 kts.
THU...VFR. Wind E 5 kts.
FRI...VFR. Wind SSE 7-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 29, 8:53 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 AM CDT MON AUG 29 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
953 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM
CENTRAL BACK INTO WEST CENTRAL MINNESOTA, WITH THIS ACTIVITY
SLOWLY SAGGING SOUTHEAST THROUGH THE EVENING AND NIGHT. HEAVY
DOWNPOURS, DAMAGING WIND GUSTS, AND ISOLATED INSTANCES OF LARGE
HAIL WILL BE POSSIBLE FROM THE AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN SATURDAY AND PERSIST THROUGH THE
UPCOMING LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

The radar

The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 2 flash flood. Local standard time, as filed.

Heavy Rain, Mille Lacs

When
August 29, 4:30 PM CST to 7:30 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Reported by
Public
Coordinates
45.760, -93.650

A measured rainfall report of 4.50 inches occurred near Milaca.

Hail, Mille Lacs

When
August 29, 6:34 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -93.650

Flash Flood, Mille Lacs

When
August 29, 7:00 PM CST to 10:00 PM CST
Where
Mille Lacs County, 3.38 mi NNW of Milaca to 3.52 mi NE of Foreston
Cause
Heavy Rain
Reported by
State Official
Coordinates
45.772, -93.666

Significant flooding was reported in both Milaca & Borgholm Townships. Some areas had as much as 8 inches of flowing water in Milaca, and water was a couple feet deep on roads around the high school, with one car floating down a road.

Heavy Rain, Benton

When
August 29, 7:30 PM CST to 9:30 PM CST
Where
Benton County, 5 mi SW of Foley
Reported by
Trained Spotter
Coordinates
45.619, -94.003

A measured rainfall report of 3.05 inches occurred southwest of Foley.

Flash Flood, Benton

When
August 29, 8:00 PM CST to 11:30 PM CST
Where
Benton County, Foley to 0.55 mi S of Foley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.670, -93.930

Foley police department and social media had pictures and videos of flood waters rushing down main streets in Foley. During the height of the flooding, Highway 23 was closed due to one foot of flowing water across the road.

Hail, Washington

When
August 29, 9:10 PM CST
Where
Washington County, 0.49 mi E of Forest Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.280, -92.970

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656376, 656357, 655748, 656380, 656396, 656360.